Heavy Rain, Yalobusha
- When
- June 7, 6:00 AM CST to June 9, 6:00 AM CST
- Where
- Yalobusha County, 7 mi W of Coffeeville
- Reported by
- RAWS
- Coordinates
- 33.970, -89.822
Two-day rainfall total of 8.86 inches.
An upper low continued to meander across the region on June 9, 2021. Weak upper-level disturbances rotated around the upper low and interacted with a very moist air mass across the Mid-South to produce several rounds of heavy rain across East-Central Arkansas and North Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper low continued to meander across the region on June 9, 2021. Weak upper-level disturbances rotated around the upper low and interacted with a very moist air mass across the Mid-South to produce several rounds of heavy rain across East-Central Arkansas and North Mississippi. There were several instances of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 7, 5:41 AM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 641 AM CDT Mon Jun 7 2021 .UPDATE... See the 12Z aviation discussion below. && .PREV DISCUSSION... /issued 415 AM CDT Mon Jun 7 2021/ DISCUSSION... The active pattern continues across the Lower Mississippi Valley as a pesky upper level low spins over Arkansas. This low will slowly move northward over the next day or two. This will influence our weather greatly and will keep rain chances pretty high through at least mid week. Ample moisture remains in place across the Mid South as PWs across the area run from 1.8 to 2.0 inches. I expect those to run on the higher side and perhaps over 2 inches at some point over the next couple of days. To put these numbers in perspective, the daily max PW on this date for LZK is 1.97...we are reaching some of the max PWs for this area over the next few days. There will be ample rain and any storms will put down a lot of rain in a short time. We are talking rain rates of 1-2 inches per hour in deeper convection. The Weather Prediction Center has most of the forecast area in a Slight Risk for Excessive Rainfall for the next 3 days. Showers and storms will come in waves over the next few days. Short range guidance shows multiple MCS type clusters moving across the region each day through Wednesday. The exact timing and where they will track will be tough due to where existing boundaries and such will be located. It will be wet, but not an all day rain type of event. Severe weather cannot be ruled out as a few isolated strong storms could test severe limits, but we are not expecting widespread severe weather. We are not outlooked by SPC for severe weather. That could change, but as of now we are not outlooked. Again rain chances will be high all week as we are highly confident in rain occurring by not as confident in exact placement and location of the heaviest rain. All in all...portions of the Mid South could see 2 to 4 inches of rain over the next few days. Some areas could see over 4 inches of rain. We will have to also monitor the need for a Flash Flood Watch at some point over the next few days as well. The thought this morning was that we have not seen as much rainfall as other portions of the south over the last few days and our soil should be able to handle a little bit more water before it becomes a problem. However...we will need to watch where heaviest rain sets up because if it occurs in an urban area or an area with poor drainage some sort of watch or warning may be needed. Long term models suggest the upper level ridge axis over the Southern Plains will gradually build into the Lower Mississippi Valley later this week into the upcoming weekend. However, it appears the Mid-South will initially be on the eastern periphery of the trough axis and shower and thunderstorm chances may persist through the first half of next weekend. Nonetheless, temperatures will remain near normal with highs in the 80s and lows in the 60s to lower 70s. 13/MH && .AVIATION... MVFR and IFR conds will give way to VFR at all sites by early afternoon. A complex of showers and storms, currently to our west, is expected to arrive near MEM and JBR by 07/18Z. Storms will arrive in TUP and MKL shortly thereafter. Another round of storms is forecast to move into MEM around sundown and spread to all sites overnight. CIGs will lower to MVFR overnight and could decrease to IFR before sunrise. South winds will persist through the period ranging from 5-10 kts. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 508 AM CDT Mon Jun 7 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-081215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 508 AM CDT Mon Jun 7 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Expect showers and thunderstorms this afternoon. These storms could produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expect showers and thunderstorms each afternoon through at least Wednesday. These showers and storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Columbus AFB radar (KGWX), 138 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
7 flash flood, 4 heavy rain. Local standard time, as filed.
Two-day rainfall total of 8.86 inches.
Two-day rainfall total of 8.58 inches in Water Valley.
Two day rainfall total of 8.37 inches north of Holly Springs.
Two-day rainfall total of 6.20 inches in Potts Camp.
Heavy rain resulted in flash flooding across Chickasaw County. Ten roads were flooded.
Heavy rain caused flash flooding across Lafayette County. Four homes and six businesses were impacted. There was flooding at Old Sardis Road, Turnberry Circle, Hathorn Road near Jackson Road, and County Road 317. In total 14 roads were impacted by flooding.
Heavy rain resulted in flash flooding across Lee County. Several roads were flooded and 18 houses were impacted.
Part of a bridge washed out on Stark Road.
Significant flooding at Highway 4 and House Road. House Road was closed.
State Route 330 near Tillatoba Lake is flooded.
Highway 51 flooded just south of Como.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970405, 970406, 970407, 970408, 970617, 970392, 970395, 970399, 970400, 970401, 970402.